The Dangers of Vaping and
Assistance in Helping Your Child Stop
Local and national trends continue to show that middle school and high school students are experimenting with or using vape products. Any use is too much use as this behavior is very harmful. Here are some reasons why:
● Nicotine is highly addictive - No matter how it is ingested (smoked, chewed or vaped), nicotine itself is addictive. Nicotine has stronger rewarding effects in adolescents than adults. All JUUL products (and 95% of all vape products) contain large amounts of nicotine. The earlier teens start using any product with nicotine, the stronger their addiction will be and the harder it will be for them to quit, according to the American Academy of Pediatrics (AAP). Adolescents can develop symptoms of nicotine dependence, such as increased tolerance, inability to stop using, as well as withdrawal symptoms like headaches, irritability, and difficulty sleeping, after only a few weeks of vaping. Early use of vapes is also linked to cigarette smoking, meaning it is fairly common to use both eventually.
● Long-term effects are unknown - It is just too new to tell what the long-term health consequences of vaping will be. Research indicates that the chemicals found in vapes are not harmless to the user or the people around them. All vape flavorings contain chemicals and toxins. There is no such thing as “harmless water vapor” vapes.
● Residue from aerosols may be harmful - The aerosols produced by the chemicals in e-juice enter into the user’s lungs and leave chemical residue behind. These may include propylene glycol, glycerin, flavorings, nicotine and other harmful chemicals and toxins, some which are known to cause cancer.
● Ear, eye, and throat irritation are common among people who vape. Coughing and throat-clearing are common signs of use.
● Chemical exposure unhealthy - Popcorn lung, or bronchiolitis obliterans, is an incurable medical condition that results from long term exposure to a flavoring chemical called diacetyl that is found in both traditional cigarettes and many e-juice products. More information about this can be found at https://ehp.niehs.nih.gov/15-10185/#tab1. Breathing in diacetyl may scar the smallest air passageways, causing coughing and shortness of breath.
● Correlated to polysubstance use and adult addiction - The early use of any substance (most commonly nicotine, alcohol or marijuana) increases the likelihood of other substance use and the chance of having a substance use disorder as an adult. There is no “gateway drug” that causes a young person to use another drug. But there is strong evidence that using anything early increases chances of addiction later in life. More information about this can be found at http://www.jhsph.edu/news/news-releases/2000/smoking-drugs.html.
● Some vape devices explode and may cause burns - Batteries can malfunction and cause vape devices to catch on fire or explode during use. This is more common with inexperienced users and with cheaper vape device models that have “mechanical mods”.
● Third-hand smoke refers to the chemicals in the vaporized aerosol that remain on surfaces and in dust. These chemical remains react with other chemicals in the environment to form toxic chemicals that are known to cause health problems.
We share this information with you so you can partner with us in trying to keep your high school student safe.
With the help of Project Connect, we are providing groups to help some of our students make more positive choices or reduce their use of nicotine. Please e-mail Lori Fitch, Coordinator of the Student Assistance Program (SAP), at email@example.com if you are interested.
Additionally, SAP is offering a Family Addictions Support Group to aid students who have a parent, guardian, and/or sibling dealing with this issue. Again, please e-mail Lori Fitch at firstname.lastname@example.org if you are interested.
Thank you for your partnership in keeping students safe.